Georgia, 2022

Hail and Damaging Wind in Georgia, April 26, 2022

April 26, 2022 · NWS FFC · 2 events in 1 county or zone

A weak cold front pushed into east central Georgia during the afternoon of April 26th. This forcing combined with sufficient instability from day time heating resulted in an isolated severe thunderstorm with reports of hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak cold front pushed into east central Georgia during the afternoon of April 26th. This forcing combined with sufficient instability from day time heating resulted in an isolated severe thunderstorm with reports of hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 26, 10:36 AM EST, 56 minutes earlier.

Area forecast discussion, Apr 26, 10:36 AM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1136 AM EDT Tue Apr 26 2022

.UPDATE...

The line of precipitation with the cold front is starting to weaken
and become more ragged as it continues to work its way through
northwest Georgia. The precipitation should make its way out of
the Atlanta metro area through the early afternoon. While the
coverage of precipitation is becoming less organized, will need to
monitor areas southeast of I-85 for isolated thunderstorm
development where models have progged SBCAPE around 1000-1250 J/kg
today. SPC has clipped this area for a risk of general
thunderstorms with areas in our east central and southern central
forecast area in a marginal risk for severe thunderstorm activity.
Satellite imagery has shown limited cloud coverage across this
sector of the CWA this morning with current temps in the upper 70s
and dewpoints well into the 60s. Isolated thunderstorm activity
could ramp up this afternoon if sufficient destabilization occurs.
Have made a few minor tweaks to the hourly forecast grids this
morning. Otherwise, the short term forecast generally remains on
track.

.PREV DISCUSSION... /Issued 730 AM EDT Tue Apr 26 2022/

..Updated for 12Z Aviation Discussion...

PREV DISCUSSION... /Issued 338 AM EDT Tue Apr 26 2022/

.Morning Area Forecast Discussion...

SHORT TERM /Today through Wednesday/...

A few showers extend along a cold front nearing northwest Georgia
early this morning. The cold front will make steady progress
southeastward through the day, reaching the Atlanta area by mid-
morning. Thunder is not expected initially across north Georgia
given nil instability, and overall shower coverage will likely
continue to wane over the next several hours. Thus, QPF will be
quite light for most areas through the morning hours. Instability
will recover with daytime heating by afternoon, and additional
scattered shower and thunderstorm development is expected ahead of
the front in central Georgia. Surface CAPE looks to reach as high as
around 1000-1200 J/kg for these areas this afternoon, sufficient to
support the risk for a couple of stronger storms, though very weak
shear will greatly inhibit the risk for severe storms. Still, a
storm or two could produce brief gusty winds during the afternoon
hours. Even in these areas, QPF will remain limited with localized
maximum amounts over a quarter of an inch possible.

Skies will clear from northwest to southeast from late afternoon
into this evening behind the front as drier and cooler air builds
into the area. Wednesday morning lows will dip into the 40s across
north Georgia, several degrees below normal. Even so, highs
Wednesday will rebound to near normal under sunny skies. The very
dry post-frontal airmass could lead to some fire danger concerns
Wednesday as well.

RW

LONG TERM /Wednesday Night through Monday/...

A cool and dry post-frontal airmass will be in place across north
and central Georgia as the extended period picks up on Wednesday
night. Much of the Southeastern CONUS will be under northwesterly
flow aloft ahead of a broad upper level ridge over the Great Plains.
At the surface, weak high pressure centered well to the north of the
forecast area will begin to move towards the Mid-Atlantic coast.
After a cool start to the morning on Thursday, with morning lows in
the low 40s to mid 50s, the aforementioned ridge moves closer to the
region and the surface high sets up just offshore of the Carolina
coast during the daytime Thursday. Southerly return flow will become
established late Thursday into Friday on the back side of this
surface high. As a result of these factors, a gradual warming and
moistening trend is expected through the end of the week, with highs
rebounding into the 80s across the area by Friday and into the
weekend. It is even possible to see afternoon highs climb into the
low 90s in portions of south-central Georgia during the weekend, as
well.

On Friday night, an upper level shortwave will cross the Rockies and
intensify as it moves into the Great Plains. Mid-range model
guidance currently indicates that the strong ridge will block the
eastward progression of the upper disturbance and associated surface
low, causing it to turn north and slowly meander into the Midwest by
Sunday. Uncertainty remains on where frontal boundaries will set up
as the system occludes and makes a northward turn, but it is
anticipated they will remain north of the area. With a moist,
unstable environment in place, the boundaries could nonetheless help
focus precip chances across north Georgia as upper level
disturbances traverse the upper level flow. Isolated showers and
thunderstorms could develop across far north Georgia during the
daytime on Saturday, followed by better coverage of scattered
showers and thunderstorms on Sunday and Monday.

King

AVIATION...
12Z Update...
Current VFR cigs will begin to trend lower at ATL area sites by
14-16Z with a cold front at which point MVFR cigs become more
likely. -SHRA potential increases at this time as well, maximized
from 15-18Z. TSRA potential at MCN during the 18-22Z period. Cigs
will begin to scatter at ATL area sites by 20Z with clearing
expected by 00Z. Winds will trend NW with speeds increasing from
4-8kts this morning to 8-12kts by 20Z with gusts 20-22 kts. Speeds
will settle back to 5-10kts after 00Z.

//ATL Confidence...12Z Update...
Medium confidence on MVFR cigs/precip timing.
High confidence on other elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          47  76  47  78 /   5   0   0   0
Atlanta         47  76  49  78 /   0   0   0   0
Blairsville     40  70  42  73 /   0   0   0   0
Cartersville    43  75  45  79 /   0   0   0   0
Columbus        49  79  51  81 /   0   0   0   0
Gainesville     46  75  48  76 /   0   0   0   0
Macon           50  79  47  81 /   0   0   0   0
Rome            44  74  45  79 /   0   0   0   0
Peachtree City  45  77  47  79 /   0   0   0   0
Vidalia         58  79  52  81 /  20   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KAL
LONG TERM....King
AVIATION...RW
Hazardous weather outlook, Apr 26, 3:59 AM EST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
459 AM EDT Tue Apr 26 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-270900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
459 AM EDT Tue Apr 26 2022

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

There is a slight chance of thunderstorms throughout the day
today as a cold front moves through north and central Georgia.
The storms are not expected to be strong or severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A slight chance of thunderstorms will return to north and central
Georgia on Saturday afternoon and continue through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Apr 26, 11:14 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1214 PM EDT Tue Apr 26 2022

GAZ049-050-261645-
Morgan GA-Greene GA-
1214 PM EDT Tue Apr 26 2022

...A strong thunderstorm will impact portions of southeastern Morgan
and central Greene Counties through 1245 PM EDT...

At 1214 PM EDT, a strong thunderstorm was near Harmony, or 8 miles
south of Madison, moving northeast at 30 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Greensboro, Union Point, Woodville, White Plains, Siloam, Buckhead,
Veazey, Parks Mill, Carey, Swords, Penfield and Godfrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3346 8324 3345 8326 3347 8328 3348 8328
      3344 8350 3351 8354 3371 8315 3370 8310
      3352 8300
TIME...MOT...LOC 1614Z 246DEG 28KT 3348 8341

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Robins AFB radar (KJGX), 105 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Greene

When
April 26, 11:32 AM EST to 11:33 AM EST
Where
Greene County, 1.86 mi WNW of Greensboro Airpark
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.610, -83.160

Quarter size hail reported around the Hensley Rd and Penfield Rd area.

Thunderstorm Wind, Greene

When
April 26, 11:35 AM EST to 11:40 AM EST
Where
Greene County, 2.21 mi NW of Union Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.640, -83.100

Multiple trees and powerlines reported down between Penfield and Union Point.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022766, 1022767.